Oklahoma, 2021Tornadoes and Hail in Oklahoma, January 30, 2021
January 30, 2021 · NWS TSA · 6 events in 3 counties and zones
A narrow axis of moisture and instability developed over portions of eastern Oklahoma during the afternoon of the 30th, ahead of an approaching dry line. Wind fields and wind shear strengthened across the area during the afternoon, with the approach of a strong upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow axis of moisture and instability developed over portions of eastern Oklahoma during the afternoon of the 30th, ahead of an approaching dry line. Wind fields and wind shear strengthened across the area during the afternoon, with the approach of a strong upper level disturbance. Thunderstorms developed along the dry line during the early afternoon, and moved east-northeast across northeastern Oklahoma. Weak instability and very strong low level wind shear combined to support the evolution of some of the thunderstorms into supercells. One such storm produced four tornadoes. Hail up to penny size was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 30, 11:31 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Jan 30, 11:31 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1131 AM CST Sat Jan 30 2021
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widespread showers and isolated thunderstorms are moving out of
the area at this time, but isolated showers and storms will remain
possible until late afternoon. Conditions will become VFR for a
short time later this afternoon and evening, but MVFR ceilings
will return overnight and persist through the rest of the forecast
period. Gusty south to southwest winds will shift to the west and
northwest this evening and will continue to gust over 25 knots at
times through Sunday morning.
&&
.PREV DISCUSSION... /Issued 1059 AM CST Sat Jan 30 2021/
DISCUSSION...
Widespread showers and isolated thunderstorms will be moving
quickly off to the northeast of the area early this afternoon.
Scattered convection has developed back to the west across north
central Oklahoma ahead of the dryline and beneath the cold core
aloft. A few of these storms may become strong to severe later
this afternoon as they move into northeast Oklahoma and northwest
Arkansas. Have adjusted pops some to fit current trends, with the
rest of the forecast looking good at this time. Southwest winds
will be increasing during the afternoon, so will continue the wind
advisory as is.
Update on the way.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 5 PM CST this afternoon for OKZ049-053-065-
066-070-071-073>075.
AR...None.
&&
AVIATION.....05Hazardous weather outlook, Jan 30, 1:42 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
142 PM CST Sat Jan 30 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-311100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
142 PM CST Sat Jan 30 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA...Far Northeast Oklahoma and Far Northwest Arkansas.
ONSET...Ongoing
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Far Northeast Oklahoma and Far Northwest Arkansas.
ONSET...Ongoing.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FIRE WEATHER DANGER.
RISK...Elevated.
AREA...Eastern Oklahoma.
ONSET...Ongoing.
DISCUSSION...
Scattered thunderstorms will continue to develop across parts of
far northeast Oklahoma and far northwest Arkansas this afternoon.
Isolated occurrences of severe weather are possible with these
storms primarily due to large hail and strong wind gusts. A very
low potential for tornadoes will also exist through late
afternoon.
Gusty south to southwest winds will be common through the
afternoon, with the highest gusts across parts of southeast
Oklahoma. Frequent gusts of 30 to 40 miles an hour can be
expected. Despite the morning rains, fire weather conditions may
worsen this afternoon across parts of eastern Oklahoma as grasses
will dry quickly and strong winds will allow for high grassland
fire spread rates. Winds will weaken slightly after sunset, but
will remain gusty through the overnight hours as a cold front
passes.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...High Wind Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY...High Wind Potential.
THURSDAY...Winter Weather Potential...High Wind Potential.
FRIDAY...Winter Weather Potential.
EXTENDED DISCUSSION...
Breezy winds will continue on Sunday along with cooler temperatures.
The next storm system will begin to influence the region by mid week
with increasing winds and higher rain chances. A low chance of winter
weather does exist by late next week as the storm system passes,
however confidence remains low at this time and updated forecasts will
change.
weather.gov/tulsa contains additional information.Tornado, Nowata
- When
- January 30, 1:43 PM CST to 1:45 PM CST
- Where
- Nowata County, 3.67 mi S of Wann to 3.25 mi SSE of Wann
- Rating
- EFU
- Path length
- 1.2 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 36.867, -95.803
Several storm chasers and storm spotters witnessed this initial tornado from the supercell, which developed and moved over open country. A survey team could find no damage as a result of this tornado, due to the fact that it occurred over open country where there were no damage indicators impacted.
Tornado, Nowata
- When
- January 30, 1:46 PM CST to 1:47 PM CST
- Where
- Nowata County, 3.31 mi SSE of Wann to 3.32 mi SSE of Wann
- Rating
- EFU
- Path length
- 0.4 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 36.877, -95.774
Several storm chasers and storm spotters witnessed this second tornado from the supercell, which developed and moved over open country. A survey team could find no damage as a result of this tornado, due to the fact that it occurred over open country where there were no damage indicators impacted.
Tornado, Nowata
- When
- January 30, 1:48 PM CST to 1:50 PM CST
- Where
- Nowata County, 3.22 mi SE of Wann to 3.8 mi ESE of Wann
- Rating
- EFU
- Path length
- 1.5 mi
- Path width
- 150 yd
- Reported by
- Storm Chaser
- Coordinates
- 36.885, -95.762
Several storm chasers and storm spotters witnessed this third tornado from the supercell, which developed and moved over open country. A survey team could find no damage as a result of this tornado, due to the fact that it occurred over open country where there were no damage indicators impacted.
Tornado, Nowata
- When
- January 30, 1:56 PM CST to 2:00 PM CST
- Where
- Nowata County, 4.61 mi NW of Lenapah to 2.72 mi SW of Elliot
- Rating
- EFU
- Path length
- 2 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 36.894, -95.693
Several storm chasers and storm spotters witnessed this fourth tornado from the supercell, which developed and moved over open country. A survey team could find no damage as a result of this tornado, due to the fact that it occurred mostly over open country where there were no damage indicators impacted. Much of the path was also inaccessible by road.
Hail, Craig
- When
- January 30, 3:08 PM CST
- Where
- Craig County, 7.53 mi NE of Centralia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.888, -95.270
Hail, Ottawa
- When
- January 30, 3:38 PM CST
- Where
- Ottawa County, 1 mi S of Picher
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.965, -94.830
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Indiana, January 30 to 31, 202112 injured · $685,000 · 8 events
- Winter Weather in Virginia, January 30 to 31, 202130 events
- Winter Storm and Winter Weather in Ohio, January 30 to 31, 202128 events
- Winter Storm and Winter Weather in Indiana, January 30 to 31, 202124 events
- Winter Storm and Winter Weather in Illinois, January 30 to 31, 202122 events
- Winter Storm in Virginia, January 30 to 31, 202122 events
- Winter Storm and Winter Weather in Wisconsin, January 30 to 31, 202120 events
- Dust Storm and High Wind in Texas, January 30, 202159 kt wind · 19 events
- Winter Storm and Winter Weather in Iowa, January 30 to 31, 202119 events
- Winter Storm in Virginia, January 30 to 31, 202115 events
- High Wind in New Mexico, January 30, 202156 kt wind · 12 events
- High Wind in Texas, January 30, 202152 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931466, 931471, 931474, 931475, 931477, 931478.